Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 74, NWS Memphis, TN

July 14, 2023Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Jul 14, 2023, 1:52 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 1:52 PM CDT (18:52 UTC)
Expired
Jul 14, 2023, 2:04 PM CDT
In force
12 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3094 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

129 
WFUS54 KMEG 141852
TORMEG
MSC017-095-141915-
/O.NEW.KMEG.TO.W.0074.230714T1852Z-230714T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
152 PM CDT Fri Jul 14 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Chickasaw County in northeastern Mississippi...
  Southwestern Monroe County in northeastern Mississippi...

* Until 215 PM CDT.

* At 152 PM CDT, a confirmed tornado was located near Trebloc, or 11
  miles south of Okolona, moving east at 20 mph.

  HAZARD...Damaging tornado.

  SOURCE...Public confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Aberdeen, Trebloc, Prairie, McCondy, Binford, East Aberdeen,
  Muldon, Egypt, Strong and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3372 8872 3381 8872 3381 8889 3394 8886
      3392 8846 3368 8852 3368 8859
TIME...MOT...LOC 1852Z 281DEG 19KT 3384 8880 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

SWB
1 follow-up statement
243 
WWUS54 KMEG 141904
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
204 PM CDT Fri Jul 14 2023

MSC017-095-141914-
/O.CAN.KMEG.TO.W.0074.000000T0000Z-230714T1915Z/
Chickasaw MS-Monroe MS-
204 PM CDT Fri Jul 14 2023

...THE TORNADO WARNING FOR SOUTHEASTERN CHICKASAW AND SOUTHWESTERN
MONROE COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

LAT...LON 3372 8872 3381 8872 3381 8889 3394 8886
      3392 8846 3368 8852 3368 8859
TIME...MOT...LOC 1902Z 281DEG 19KT 3383 8872 

$$

SWB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:29 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 14, 1:29 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
129 PM CDT Fri Jul 14 2023

...New AVIATION...

.UPDATE...
Issued at 906 AM CDT Fri Jul 14 2023

Undated to adjust temperatures and pops based on current
radar/satellite trends. Short term guidance has the current
cluster of storms approaching the Mississippi River falling apart
fairly quickly but recent radar trends indicate otherwise. Heavy
rain and frequent lightning is likely with thunderstorms followed
by an hour of two of light to moderate rainfall. Rain and clouds
should help to keep temperatures in check today, but any breaks
in the cloud cover will result in a rapid warmup. Heat indices
should stab below advisory criteria. Additional showers and
thunderstorms are expected this afternoon as temperatures warm
into the upper 80s.

30/Sirmon

&&

.SYNOPSIS...
Issued at 337 AM CDT Fri Jul 14 2023

A series of storm systems will push through the Mid-South each day
through Saturday. Main hazards with these storms will be gusty
winds and heavy rainfall. Temperatures will moderate through the
weekend then become hotter and drier by the middle of next week.

&&

.DISCUSSION...
(Today through Thursday)
Issued at 337 AM CDT Fri Jul 14 2023

Rounds of showers and storms will impact the Mid South over the
next 2 days as we remain in this unsettled pattern. The timing of
the storms remains the forecast challenge as guidance is still
struggling to lock in a time, but the trend is that storms will
likely develop late this morning into the afternoon hours.
Guidance suggests a cluster of storms over the region late this
afternoon with heavy rain and gusty winds being the main threats.
Severe weather threat is low for today. By Saturday, the area will
be under an upper-level trough. Locally heavy rainfall and a
marginal risk for damaging winds will likely accompany the
strongest storms. Short range guidance suggests that another MCS
or cluster of storms will likely move into the region early
Saturday morning. Rain chances will decrease Sunday, as a the
trough lifts east of the Mid South. Temperatures will gradually
start to increase staring Monday with highs in the low 90s. A
ridge will push through the area by the middle of next week
lowering rain chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Fri Jul 14 2023
Currently, a MCS is moving through middle TN and upper part of MS
that will bring thunderstorms to TUP. Scattered showers and
thunderstorms are possible at the other TAF sites this afternoon
through evening. Latest models were not consistent with timing or
pathway but it is still mentioned in TAFS as a precautionary since
probabilities are high. Similar to this morning, another cluster
of storms are projected to move in tomorrow morning at all TAF
sites. MVFR/VFR conditions with exception to TSRA should prevail
throughout the TAF cycle. Southerly winds should prevail
throughout the TAF period today with winds moving more westerly
tomorrow morning with the possible outflow boundary coming in.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...GNC

In the hours before

Special weather statement, Jul 14, 10:27 AM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1027 AM CDT Fri Jul 14 2023

ARZ036-MSZ001-TNZ088-141600-
Crittenden AR-DeSoto MS-Shelby TN-
1027 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of south central
Crittenden, western DeSoto and southwestern Shelby Counties through
1100 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pinckney, or 10 miles southwest of T O Fuller State Park, moving east
at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southaven, Horn Lake, Hernando, Memphis, Walls, Horseshoe Lake,
Pinckney, Lake Cormorant, Lynchburg, Eudora, Whitehaven, Newport,
Frees Corners, Nesbit, Glover, Jago, Robinson Gin, Alden, Twin Lakes
and West Days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3506 9029 3502 8991 3476 9000 3483 9020
      3486 9020 3486 9029 3488 9035
TIME...MOT...LOC 1526Z 285DEG 17KT 3495 9024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Jul 14, 10:35 AM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
1035 AM CDT Fri Jul 14 2023

TNZ048>050-088-089-141600-
Tipton TN-Fayette TN-Lauderdale TN-Shelby TN-Haywood TN-
1035 AM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of eastern Tipton,
northwestern Fayette, southeastern Lauderdale, western Haywood and
northeastern Shelby Counties through 1100 AM CDT...

At 1034 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ripley to 6 miles southeast of Covington
to near Cordova. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Brownsville, Covington, Ripley, Lakeland, Arlington,
Somerville, Nutbush, Forked Deer, Eads, Dancyville, Warren, Macon,
Oakland, Mason, Henning, Gallaway, Gates, Stanton and Braden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3581 8936 3581 8935 3580 8935 3579 8933
      3549 8926 3513 8946 3516 8980 3550 8963
      3584 8962 3584 8936
TIME...MOT...LOC 1534Z 271DEG 12KT 3583 8955 3550 8955 3517 8973

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Jul 14, 11:54 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
1154 AM CDT Fri Jul 14 2023

MSZ002-013-014-141730-
Lafayette MS-Marshall MS-Union MS-
1154 AM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northern Lafayette,
southwestern Union and southern Marshall Counties through 1230 PM
CDT...

At 1153 AM CDT, Doppler radar was tracking a strong thunderstorm over
Harmontown, or 11 miles north of Holly Springs National Forest,
moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oxford, Cambridge, Harmontown, Denmark, Pinedale, Laws Hill, Etta,
Abbeville, Malone, Altus, Keel, Blackwater, Teckville, Burt, College
Hill Station, College Hill, Spraggins, Lafayette Springs and
Cornersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3444 8972 3446 8972 3455 8969 3456 8967
      3460 8967 3462 8966 3453 8914 3438 8919
      3438 8925 3428 8925
TIME...MOT...LOC 1653Z 286DEG 33KT 3451 8961

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Jul 14, 12:18 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1218 PM CDT Fri Jul 14 2023

MSZ002>005-014-141745-
Tippah MS-Marshall MS-Union MS-Benton MS-Alcorn MS-
1218 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of northern Union,
southeastern Marshall, Tippah, Benton and southwestern Alcorn
Counties through 1245 PM CDT...

At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Canaan to near Snow Lake Shores
to near Bethlehem. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Albany, Ripley, Blue Mountain, Snow Lake Shores, Canaan,
Keownville, Gravestown, Walnut, Hickory Flat, Ashland, Potts Camp,
Falkner, Myrtle, Dumas, Kossuth, Shari, Chalybeate, Murry, Brody and
Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3475 8868 3475 8872 3471 8872 3462 8880
      3444 8888 3460 8940 3481 8934 3499 8911
      3490 8854
TIME...MOT...LOC 1718Z 293DEG 34KT 3494 8902 3476 8918 3457 8926

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Jul 14, 12:29 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1229 PM CDT Fri Jul 14 2023

MSZ013>015-141800-
Lafayette MS-Pontotoc MS-Union MS-
1229 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of east central
Lafayette, northern Pontotoc and southern Union Counties through 100
PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinedale, or 12 miles west of New Albany, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Albany, Pontotoc, Ecru, New Harmony, Etta, Pinedale, Thaxton,
Blue Springs, Hortontown, Poolville, Esperanza, Endville, Cherry
Creek, Chiwapa, Ellistown, Rough Edge, Nixon, Martintown, Wallerville
and Ingomar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3436 8934 3451 8929 3451 8927 3450 8926
      3450 8925 3454 8924 3446 8883 3418 8893
TIME...MOT...LOC 1729Z 285DEG 24KT 3443 8923

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SWB
Local storm report, Jul 14, 1:15 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
115 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     Tstm Wnd Dmg     Ecru                    34.36N 89.02W
07/14/2023                   Pontotoc           MS   Public

            Tree uprooted damaging 2 water pipes.

&&

AEH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:27 AM CDTSpecial Weather StatementMEGDeSoto33 min
Jul 14, 11:54 AM CDTSpecial Weather StatementMEGLafayette36 min
Jul 14, 12:18 PM CDTSpecial Weather StatementMEGAlcorn, Benton, Tippah, Union27 min
Jul 14, 12:29 PM CDTSpecial Weather StatementMEGPontotoc, Union31 min
Jul 14, 12:34 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union41 min
Jul 14, 12:58 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Union47 min
Jul 14, 1:31 PM CDTAreal Flood AdvisoryMEGUnion119 min
Jul 14, 1:31 PM CDTSevere Thunderstorm WarningMEGAlcorn, Chickasaw, Itawamba, Lee, Monroe, Prentiss and 1 more44 min
Jul 14, 1:40 PM CDTAreal Flood AdvisoryMEGCalhoun, Lafayette, Pontotoc, Union2 hr

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.